The BCal Forum
Welcome to

The BCal Forum

British Caledonian - A Tribute

www.british-caledonian.com
The BCal Forum

The forum for the former staff and friends of British Caledonian Airways
 
HomeHome  CalendarCalendar  FAQFAQ  SearchSearch  MemberlistMemberlist  UsergroupsUsergroups  RegisterRegister  Log in  

Share | 
 

 Aspirin – WARNING – long term use – DANGER

View previous topic View next topic Go down 
AuthorMessage
Derek Jenkins



Posts : 3
Join date : 2010-02-14
Location : Surrey

PostSubject: Aspirin – WARNING – long term use – DANGER   Mon Mar 08, 2010 10:15 am

Aspirin – WARNING – long term use – DANGER



For several days I became dizzy when standing quickly or walking up stairs and had decided to consult my doctor about it. On the evening of 23rd February 2010 I could not raise my head without feeling faint, my heart was racing and pounding and I had difficulty breathing. Ann called an ambulance and I was taken to East Surrey Hospital A & E.

There it was found that my blood haemoglobin level was down to 6 (should be 12 or 13) which was probably caused by severe blood loss due to internal bleeding. I was given a transfusion of three units of blood (I have been a blood donor but this was the first time I had received any) and saline fluid and moved to the A & E Observation Ward. Within a couple of hours I was able to stand without feeling faint.

Several days later I was taken to the Endoscopy Unit. Here an Endoscope camera was put down my throat to examine my intestines. When complete, Doctor Hillman showed me two photos. The first showed a gaping open ulcer which was seeping blood. The second showed the wound closed after he had applied three metal clips. These had stopped the bleeding. The doctor told me that I had a duodenal ulcer which had probably been caused by taking prescribed mini Aspirin (75mg tablets) over a long period and advised that I stop taking them. I had been taking prescribed mini Aspirin for about four years.

Two days later I was given a second Endoscopy examination. After which Doctor MacKenzie showed me a photo of the ulcer. Remarkably, in just two days, it was healing nicely and had stopped bleeding. He also stated that the duodenal ulcer had been caused by taking prescribed Aspirin for several years and that I should stop taking them.

Back in the hospital ward I was visited by another doctor and further blood samples were taken. He explained the dangers, possibly fatal, with taking prescribed Aspirin over a long period. I hope I have remembered this correctly. The stomach produces acids to help with food digestion. The gut is lined with a mucus to stop the stomach acids damaging it. Taking Aspirin over a long period destroys the mucus lining allowing the stomach acids and bacteria to damage the duodenum resulting in an ulcer. (duodenum – the first part of the small intestine as it leaves the stomach). He further stated that, to prevent ulcers forming, prescribed Aspirin should never be taken for long periods without an accompanying prescribed medicine to line the stomach and gut to prevent the effects of Aspirin causing the loss of the protecting mucus coating. In tablet form, the most commonly used drug is a group called a Proton Pump Inhibitor. These include Esomeprazole, Lansoprazole, Omeprazole, Pantoprazole and Rabeprazole etc. I have been prescribed Omeprazole. The doctor asked for my packet of Aspirin, gave it to a nurse and asked her to throw them away. I asked the doctor the consequences had I not received the internal bleeding diagnosis, the blood transfusion and the ulcer closed with metal clips to stop the bleeding so promptly. He replied “You don’t want to know . . . . . it could be fatal!”

I was going to say that I do not wish to frighten people with this but actually I do. If you, or anybody you know, have been taking Aspirin for a long period and you have not been prescribed the accompanying medicine to stop it causing damage to your intestines, possibly fatal, I seriously suggest that you consult your doctor and/or stop taking daily Aspirin, obviously on a doctors advice.

Undoubtedly there are many people with an actual or probable heart condition who benefit greatly from talking a prescribed daily Aspirin as a blood thinning agent. I just hope they are also taking the required medicine to stop the danger of suffering internal bleeding the same as myself.

Another thing I learned is that when suffering intestinal bleeding your faeces are pitch black and tar like.

After the seven days I spent in East Surrey Hospital I have nothing but praise for the doctors and angels in nurses uniform who cared for me.

There is plenty of information about this problem available on the web. One such web site is at:

[You must be registered and logged in to see this link.]

An extract from it reads:

Anti-inflammatory drugs - including aspirin

Anti-inflammatory drugs are sometimes called non-steroidal anti inflammatory drugs (NSAIDs). There are various types and brands. For example: aspirin, ibuprofen, diclofenac, etc. Many people take an anti-inflammatory drug for arthritis, muscular pains, etc. Aspirin is also used by many people to protect against blood clots forming. However, these drugs sometimes affect the mucus barrier of the duodenum and allow acid to cause an ulcer. About 1 in 20 duodenal ulcers are caused by anti-inflammatory drugs.


Please take this seriously. I would not like others to suffer like I have from taking a daily aspirin whilst not knowing the probable, possibly life threatening, dangers.
Back to top Go down
View user profile
 
Aspirin – WARNING – long term use – DANGER
View previous topic View next topic Back to top 
Page 1 of 1
 Similar topics
-
» Long Term Athlete Development
» Warning regarding 6 piece Syzygys at long time controls.
» What FFa thinks of this term "Laming"
» how long will this xp event last?
» Adam Fenix (SPOILER WARNING)

Permissions in this forum:You cannot reply to topics in this forum
The BCal Forum :: The Discussions-
Jump to: